Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 5, NWS Missoula, MT

May 16, 20249 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at May 16, 2024, 10:04 AM MDT for 9 counties in Montana; Lemhi County, Idaho. It took effect at May 17, 2024, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 16, 2024, 10:04 AM MDT (16:04 UTC)
In effect from
May 17, 2024, 12:00 PM MDT
Expired
May 17, 2024, 8:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS75 KMSO 161604
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1004 AM MDT Thu May 16 2024

MTZ007-171615-
/O.NEW.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
/O.EXA.KMSO.WI.Y.0004.240516T2000Z-240517T0200Z/
Butte/Blackfoot Region-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...For the first Wind Advisory, west winds 15 to 25 mph with 
  gusts up to 45 mph expected. For the second Wind Advisory, west 
  winds 20 to 30 mph with gusts up to 50 mph expected. Isolated wind 
  gusts over 50 mph are possible with convective shower activity 
  Friday.

* WHERE...Butte/Blackfoot Region.

* WHEN...For the first Wind Advisory, from 2 PM this afternoon to 8 
  PM MDT this evening. For the second Wind Advisory, from noon to 8 
  PM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ005-171615-
/O.NEW.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
/O.CON.KMSO.WI.Y.0004.240516T2000Z-240517T0200Z/
Missoula/Bitterroot Valleys-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM 
MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...For the first Wind Advisory, west winds 15 to 25 mph with 
  gusts up to 40 mph expected. For the second Wind Advisory, west 
  winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...For the first Wind Advisory, from 2 PM this afternoon to 8 
  PM MDT this evening. For the second Wind Advisory, from noon to 8 
  PM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ009-010-171615-
/O.NEW.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
Western Lemhi County-Eastern Lemhi County-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From noon to 8 PM MDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ003-170200-
/O.CON.KMSO.WI.Y.0004.240516T1700Z-240517T0200Z/
Flathead/Mission Valleys-
1004 AM MDT Thu May 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Flathead/Mission Valleys and Flathead Lake. 

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Flathead Lake: Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

AL
3 follow-up statements
204 
WWUS75 KMSO 171525
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
925 AM MDT Fri May 17 2024

IDZ009-010-180200-
/O.CON.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
Western Lemhi County-Eastern Lemhi County-
925 AM MDT Fri May 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ005-180200-
/O.CON.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
Missoula/Bitterroot Valleys-
925 AM MDT Fri May 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. 
  Isolated wind gusts over 50 mph are possible with convective 
  shower activity.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-180200-
/O.CON.KMSO.WI.Y.0005.240517T1800Z-240518T0200Z/
Butte/Blackfoot Region-
925 AM MDT Fri May 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. 
  Isolated wind gusts over 50 mph are possible with convective 
  shower activity.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
664 
WWUS75 KMSO 171812
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1212 PM MDT Fri May 17 2024

MTZ003-180200-
/O.EXA.KMSO.WI.Y.0005.000000T0000Z-240518T0200Z/
Flathead/Mission Valleys-
1212 PM MDT Fri May 17 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest to west winds 15 to 25 mph with gusts up to 45 
  mph, especially for Flathead Lake and the Mission Valley.

* WHERE...Flathead/Mission Valleys.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Watch for choppy conditions on Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IDZ009-010-180200-
/O.CON.KMSO.WI.Y.0005.000000T0000Z-240518T0200Z/
Western Lemhi County-Eastern Lemhi County-
1212 PM MDT Fri May 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ005-180200-
/O.CON.KMSO.WI.Y.0005.000000T0000Z-240518T0200Z/
Missoula/Bitterroot Valleys-
1212 PM MDT Fri May 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. 
  Isolated wind gusts over 50 mph are possible with convective 
  shower activity.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-180200-
/O.CON.KMSO.WI.Y.0005.000000T0000Z-240518T0200Z/
Butte/Blackfoot Region-
1212 PM MDT Fri May 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. 
  Isolated wind gusts over 50 mph are possible with convective 
  shower activity.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
941 
WWUS75 KMSO 180200
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
800 PM MDT Fri May 17 2024

IDZ009-010-MTZ003-005-007-180300-
/O.EXP.KMSO.WI.Y.0005.000000T0000Z-240518T0200Z/
Western Lemhi County-Eastern Lemhi County-Flathead/Mission
Valleys-Missoula/Bitterroot Valleys-Butte/Blackfoot Region-
800 PM MDT Fri May 17 2024

...WIND ADVISORY HAS EXPIRED...

The winds have started to subside this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 16, 3:52 AM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, May 16, 3:52 AM MDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
352 AM MDT Thu May 16 2024

.DISCUSSION...A trough to move over the region today and deepen
over central Idaho and western Montana by Friday.

Today we will have another day of above average temperatures in
the mid 70s. The ridge over us will begin to flatten this
afternoon. Pressure gradients will increase (or tighten) leading
to increasing southwesterly winds. Gusts of 30-40 mph will occur
this afternoon, especially over the flathead and bitterroot
valleys where wind advisories have been posted.

Tonight and Friday temperatures will noticeably cool some 10-15
degrees. Showers will develop across the entire region during the
day Friday as the cold front moves through. Westerly winds will
intensify with gusts of 35-45 mph. West central and southwest
Montana have a 60-80% chance of gusts over 40 mph which may prompt
additional wind advisories.

After a brief return to average temperatures Saturday, the story
quickly reverts back to a cooler and wet solution Sunday through
early next week as a trough establishing itself over the region.

&&

.AVIATION...The ridge of high pressure will flatten resulting in
a tightening pressure gradient. This will increase wind gusts to
25-30 knots after 16/1800z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 11 AM this morning to 8 PM MDT this evening
     for Flathead/Mission Valleys.

     Wind Advisory from 2 PM this afternoon to 8 PM MDT this evening
     for Missoula/Bitterroot Valleys.

ID...None.
&&

Nearby

Wind Advisories in Montana, 2024Wind Advisories in Idaho, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.